MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE
Model Number 8229975
Medical Device Problem Code Partial Blockage (1065)
Health Effect - Clinical Code Extubate (2402)
Date of Event 04/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Code 510k: device not marketed in the us; similar device available.Product evaluation: analysis results not available; device has been received internationally and forwarded to xomed, not yet received.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Prior to intubating the patient for a total thyroidectomy, the physician tested the tube for patency; the tube performed as expected.The physician reported using less than 10 ml of air to inflate the cuff when intubating the patient.Twenty minutes after starting the surgery there was an airway pressure increase.After several minutes investigating the source of the problem the anaesthesiologist discovered that the source of the problem was blockage of the inner lumen.For this reason the tube was changed for a new one.There was no patient injury.
 
Additional Manufacturer Narrative
The device was received for analysis.Visually, there was no blockage of the inside diameter of the main tube in an as received condition.A syringe was used to inflate the cuff with 10cc of air.In less than 30 seconds the inside diameter began to delaminate and block the airway path which would have resulted in the reported event.The drawing requires that separation of the pvc layers (delamination) shall be less than or equal to 1.0mm (0.040¿).Using the 7.5mm inside diameter as reference, the delamination / separation of the pvc layer measured approximately 3.2mm (0.126¿ or 50% occlusion) from the wall which is out of specification.The approximate location / orientation of the occlusion on the inside diameter was centered around the inflation assembly and measured approximately 1-1/2¿ long.Slight pressure was applied to the cuff while inflated and the occlusion proceeded to block approximately 90% of the inside diameter.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key6545692
Report Number1045254-2017-00141
Device Sequence Number16427665
Product Code ETN
UDI-Device Identifier20643169358816
UDI-Public20643169358816
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2020
Device Model Number8229975
Device Catalogue Number8229975
Device Lot Number0212036550
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2017
Initial Date Received by Manufacturer 04/11/2017
Supplement Date Received by ManufacturerNot provided
05/10/2017
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date06/01/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient Weight60